Why do doctors increase the dose of insulin in a dm patient when he/she is vomiting?

  1. 0
    Why do doctors increase the dose of insulin in a dm patient when he/she is vomiting?
  2. Get our hottest nursing topics delivered to your inbox.

  3. 3 Comments so far...

  4. 2
    because the body's natural defense is to raise the blood sugar - I can always tell when I have an actual stomach virus versus just eating something that isn't agreeing with me because if I vomit for 6 or 8 hours my sugar is usually 220+ where as if it is something that is just not settling right my sugar will be normal or even low (since I have too much insulin in my body)...
    little1rn10 and eleectrosaurus like this.
  5. 1
    With diabetic patients, DKA has predominant symptoms such as nausea and vomiting. Priority would be to control the blood sugar due to the high risk of DKA developing. The body's defenses will cause the blood sugar level to rise due to n/v and dehydration. As the blood sugar continues to rise, the more resistant the body becomes to insulin.
    Last edit by little1rn10 on Jul 25, '12 : Reason: Resource: Mayoclinic.com
    CoffeeGeekRN likes this.
  6. 1
    maybe the vomiting is due to high glucose levels???
    CoffeeGeekRN likes this.


Top